Valproate is one of the most used anti-epileptic drugs. Its common side effects are nausea, vomiting, weight gain, hair loss, tremor, changes in behavior, slowed thinking and impaired liver function. Blood dyscrasias are also relatively frequent and a few studies reported changes in serum immunoglobulin concentrations with valproate treatment. We describe a case of panhypogammaglobulinemia with transient pancytopenia due to valproate. Pancytopenia was recovered after discontinuation of valproate but panhypogammaglobulinemia has been persisting. Intravenous immunoglobulin is being administrated monthly. Previous reports describe that other sodium channel blockers, such as phenytoin and carbamazepine, have been associated with hypogammaglobulinemia. This report also suggests that immunodeficiencies can be caused by valproate.
Department of Pediatrics, College of Medicine, Catholic University of Korea, Songeui Campus, Banpo 4-dong, Seocho-gu, Seoul, 137-701, Republic of Korea.
SourceNeurological sciences : official journal of the Italian Neurological Society and of the Italian Society of Clinical Neurophysiology : 2012 Jul 14 pg
Pub Type(s)JOURNAL ARTICLE